Ibuprofen – Some Facts You Should Know if you have Back Pain

 

Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) that is relatively safe for short periods of time when you have joint pain.

Some people believe that it should be available on prescription only as complications, side effects and drug interactions can arise from taking it.

If used for a long period of time it can cause damage, particularly if you already have digestive tract ulcers or reflux. It can also damage your kidneys, cause nausea and heartburn, indigestion and bloating, diarrhoea, vomiting of blood, fainting, seizures, depression, rashes, cloudy urine, chest pain, lethargy … a lot of different and horrible symptoms in fact!

You should never take ibuprofen if you have had –

A stroke or a heart attack (myocardial infarction). Or if you are taking aspirin following a stroke as taking both these painkillers together increases the likelihood of gastrointestinal problems and damage. In a Danish study of patients with heart failure, ibuprofen was found to increase the risk of myocardial infarction and death.

If you have high blood pressure as it may worsen it

If you are taking diuretics as ibuprofen helps the mechanisms that lead to oedema or swelling and water retention.

If you have had a coronary artery bypass graft

If you are on ACE inhibitors, angiotensin receptor blockers to treat fluid retention.

If you have a history of gastrointestinal bleeding or if you have a sensitive digestive system

If you have renal diseases, weak kidneys or have a family history of kidney disease

If you have every experienced anaphylactic shock for any reason

If you have asthma or other breathing problems you need to be cautious and you must discuss it with your GP first.

If you have had some skin conditions such as exfoliative dermatitis or toxic epidermal necrolysis. In fact if you develop any skin reaction while taking ibuprofen, you should report it to your GP and not just keep taking it.

If you are pregnant

If you are on corticosteroids

If you have a weak liver or propensity for liver disease. Look for fatigue, jaundice, flu like symptoms, nausea, lethargy, pain in the right upper aspect of your abdomen – all of which are signs of liver toxicity.

If you have a history of anaemia or if you are taking anticoagulants – if you have a metal heart valve replacement for example and you are taking warfarin.

If you have certain eye diseases such as blurred vision, scotomas or changes in colour vision, in which case seek help from your ophthalmologist.

The elderly who are more likely anyway to have cardiovascular disease or strokes

Those who have had reactions to taking aspirin.

This is a long list to consider, which is why it is better to discuss with your GP before you just go and by ibuprofen over the counter in the belief that it can’t do much in the way of harm and you are in pain so you need it! Consider trying to deal with the pain by some other means – have chiropractic treatment or acupuncture or try appropriate herbs.

 

 

 

 

 

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>